MAUDE Adverse Event Report: ETHICON INC. VCL CT VIO 36IN 3-0 S/A CT; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT VIO 36IN 3-0 S/A CT; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number J356H
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Device codes: (b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.Additional information was requested and the following was not available: what is the lot number? how was the suture placed (interrupted or continuous)? which tissue layer, at which location was the suture, was used to close? did the suture absorb prior to or beyond the appropriate time frame? what was the surgeons expected time between the suture placement and the "absorption"? did the operating surgeon observe any suture deficiency or anomaly before, during or after its use in the patient? was the suture package reprocessed or sterilized? was the package noted to be damaged?.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure in 2018, and a suture was used.The vicryl suture was claimed to not be absorbing in an appropriate timely manor.There were no adverse patient consequences reported.No additional information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 11/20/2018.Additional information was requested and the following was obtained: how was the suture placed (interrupted or continuous)? unsure, as i didn¿t do the repairs.I did remove knots from each of the patients and then long strands of suture material.Therefore i¿d assume it was a continuous stitch.Which tissue layer, at which location was the suture, was used to close? all of these patients had 2nd degree tears (muscle layers) and one had an episiotomy (also a muscle layer).Did the suture absorb prior to or beyond the appropriate time frame? the suture material that could not be removed, as far as i can tell, was absorbed in the appropriate time frame.However, in one case we could not get access to the knot, we could see it below the skin surface, but the skin had healed over it.I¿m not sure if that knot ever dissolved.The problem wasn¿t that it was ¿noticeable¿, it was that these women were in so much pain at 2+ weeks postpartum (after they had stated their perineum was feeling better in the first couple weeks), that i had to inspect the repair and remove the material.I¿m unsure if the material would have absorbed had it been left in.I also would not have kept the material in to find out, as these women were in so much pain and had discomfort.What was the surgeons expected time between the suture placement and the "absorption¿? i tell all my patients it takes 55 - 70 days to dissolve and not be seen, however the repair should feel better and better each day and by 2 weeks she should have little to no discomfort.In these cases, by 2 weeks their perineum and vagina were extremely painful.Did the operating surgeon observe any suture deficiency or anomaly before, during or after its use in the patient? i did not do the repair, so i¿m unsure of any deficiency or anomaly.Was the suture package reprocessed or sterilized? all our sutures come from the manufacturer, the packaging was not reprocessed was the package noted to be damaged? i did not do the repair, but i¿d assume it wouldn¿t be used if there was package damage noted.The obstetrician stated he would not use a package that was damaged.Additional information was requested and not available: was intervention performed during a routine office visit for suture removal or was additional surgical intervention required? the response to questions references "patients".Each complaint captures 1 patient.How many patient events occurred? were they reported previously? if yes, what are the complaint reference numbers? if no, please create additional product complaints as required for any additional patient events and advise of pc #s.Evaluation: an unopened sample of product was returned for analysis.During the visual inspection of the representative sample, was examined for visual defects.The packet was opened and during the visual inspection, the swage and attachment area were as expected, the suture strand was correctly placed on the tray and dispensed without problems.No defects or damaged were observed along of suture.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.Per the condition of the representative samples, no defects were found and the reported complaint could not be confirmed.If further details are received at a later date a supplemental medwatch will be sent.

Brand Name
VCL CT VIO 36IN 3-0 S/A CT
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8002408
Report Number2210968-2018-76693
Device Sequence Number1658813
Product Code GAM
UDI-Device Identifier10705031039223
UDI-Public10705031039223
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2022
Device Catalogue NumberJ356H
Device Lot NumberLK2212
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2018
Initial Date Received by Manufacturer 09/24/2018
Supplement Date Received by Manufacturer10/24/2018
Initial Report FDA Received Date10/24/2018
Supplement Report FDA Received Date11/20/2018
Patient Sequence Number1